We use cookies to ensure that we give you the best experience on our website Learn more

Home

Saved research

Submission

04 / A CHALLENGING CASE OF NEW-ONSET PAROXYSMAL ATRIAL FIBRILLATION WITH RAPID VENTRICULAR RESPONSE SECONDARY TO AUTOIMMUNE THYROIDITIS AFTER A SINGLE DOSE OF NIVOLUMAB-IPILIMUMAB

Submitted

13 Views
0 Downloads
0 Saves

Presentation

thumbnail

Abstract

Introduction Immune-checkpoint inhibitors are revolutionizing clinical immunotherapy by inducing tumor responses in various tumor types. Unfortunately, their application is also associated with a spectrum of immune-related adverse events (irAEs) Objectives To learn to promptly recognize and manage serious immunotherapy-related thyroiditis Methods Direct patient care and literature review Results This is a 61 years-old gentleman with esophageal adenocarcinoma metastatic to the liver, left adrenal gland, and lymph nodes, who received his first cycle of nivolumab-ipilimumab 21 days prior to the development of atrial fibrillation with a ​rapid ventricular response. He was admitted to the hospital with progressive dysphagia, nausea, vomiting, and diarrhea, for which he underwent percutaneous gastrostomy tube placement. The following morning, the patient developed near syncope, lightheadedness, and diaphoresis. He was found to have an irregularly irregular tachyarrhythmia with heart rates exceeding 170, requiring emergent IV metoprolol, IV digoxin and IV diltiazem. Acute coronary syndrome and acute pulmonary embolism were ruled out, as well as hypophysitis and adrenalitis. Thyroid function tests showed a very elevated free T4, greater than 7.77, and a very elevated total T3 at 360. Additional workup confirmed the diagnosis of immunotherapy-related thyroiditis. Anti-TSI antibodies were negative, anti-TPO antibodies were positive. The patient was successfully managed with beta-blockers for symptomatic and heart rate control. No corticosteroids were necessary. Following the hyperthyroid phase, the patient became euthyroid and then hypothyroid. Conclusions In immunotherapy-related thyroiditis, hyperthyroidism is produced by destruction of follicular thyroid cells with consequent liberation of thyroid hormones. In clinical trials with immune checkpoint inhibitors, the incidence of thyroiditis is as high as 10% with a single agent and 13% with combinations. Prompt recognition and assertive management are key to ensure best outcomes.

Datasets

No datasets are available for this submission.

License

No license information is available for this submission.

Company

Legal

Follow us

© Copyright 2019 Morressier GmbH. All rights reserved.

© Copyright 2019 Morressier GmbH.
All rights reserved.